Nevada, 2013High Wind in Nevada, January 29, 2013
January 29, 2013 · NWS VEF · 1 event in 1 county or zone
Isolated high wind occurred behind a strong cold front which swept through the southern Great Basin and Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated high wind occurred behind a strong cold front which swept through the southern Great Basin and Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 29, 9:43 AM PST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 29, 9:43 AM PST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
943 AM PST TUE JAN 29 2013
.SYNOPSIS...DRY NORTHERLY FLOW WILL BE OVER THE AREA THROUGH
THURSDAY BEFORE A HIGH PRESSURE SYSTEM MOVES OVER THE REGION FOR THE
WEEKEND. LOCAL GUSTY WINDS WILL BE SEEN THIS AFTERNOON...ESPECIALLY
ACROSS PORTIONS OF CENTRAL NEVADA. TEMPERATURES WILL REMAIN BELOW
NORMAL TODAY...BUT CLIMB TO A FEW DEGREES ABOVE NORMAL BY THURSDAY
WHICH WILL CONTINUE INTO THE WEEKEND.
&&
.UPDATE...STRONG NORTHERLY FLOW ACROSS THE GREAT BASIN WILL START TO
WEAKEN THIS EVENING AS TROUGH EXITS THE SOUTHERN ROCKIES AND RIDGE
FROM THE EASTERN PACIFIC EXPANDS EAST. WILL CONTINUE WITH WIND
ADVISORY FOR ZONE 14 THROUGH 7 PM THIS EVENING AS STARTING TO SEE
LOCAL GUSTS AROUND 40 MPH IN ESMERALDA AND CENTRAL NYE COUNTIES.
WILL NEED TO MONITOR WINDS IN THE OWENS VALLEY AS WIND GUSTS MAY
NEAR ADVISORY CRITERIA. LIGHT SNOW SHOWERS POSSIBLE ACROSS NORTHERN
LINCOLN AND NORTHERN MOHAVE COUNTIES THROUGH EARLY EVENING. DRY AND
SEASONABLE THE REST OF THE WEEK UNDER RIDGING. UPDATED TO ADJUST SKY
GRIDS ACROSS THE NORTHERN AND EASTERN ZONES TODAY AND
TONIGHT.
&&
.AVIATION...FOR MCCARRAN...LIGHT SOUTHWEST SURFACE WINDS SHOULD GIVE
WAY TO GUSTY NORTHWEST WINDS BETWEEN 18Z AND 20Z. JUST BEFORE
MIXING...A PERIOD OF BRIEF LOW LEVEL WIND SHEAR MAY BE POSSIBLE JUST
OFF THE SURFACE WITH NORTHWEST WINDS UP THE 30 KTS ABOUT 4K FEET
AGL. WINDS ARE EXPECTED TO GUST TO 25-30 KTS BETWEEN 21Z AND 01Z
BEFORE GRADUALLY REDUCING IN SPEED FROM THE NORTHWEST OVERNIGHT.
SCT-BKN CLOUDS AROUND 25K FEET THROUGH THE DAY WITH JUST A FEW LOWER
CLOUDS BETWEEN 7-10K FEET.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VFR CONDITIONS CAN BE EXPECTED WITH SURFACE WINDS
GUSTING TO BETWEEN 15-25 KTS OUT OF THE NORTH DURING THE DAY AT MOST
TERMINALS. WINDS GUSTING TO 30-35 KTS WILL BE POSSIBLE BETWEEN 19Z
AND 00Z AT KBIH ALONG WITH SCT-BKN CLOUDS AROUND 7K FEET.
OTHERWISE...SCT-BKN CLOUDS AROUND 25K FEET EXPECTED THROUGH THE
DAY...PARTICULARLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA.
&&
.PREV DISCUSSION...
308 AM PST TUE JAN 29 2013
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...NORTH TO NORTHWEST FLOW
ALOFT WILL BE OVER THE FORECAST AREA THROUGH THE SHORT TERM WHICH
WILL RESULT IN DRY CONDITIONS OVER THE REGION. THE EXCEPTION IS THE
EXTREME NORTHERN PORTION OF LINCOLN COUNTY TODAY WHERE A FEW SHOWERS
MAY STILL BE SEEN THROUGH THIS AFTERNOON...BUT EVEN HERE DRYING WILL
BE SEEN TONIGHT THROUGH THE REST OF THE SHORT TERM.
WINDS WILL BE THE MAIN CONCERN FOR TODAY WITH STRONG 700 MB FLOW
ACROSS THE REGION AND INCREASING NORTHWEST TO SOUTHEAST SURFACE
PRESSURE GRADIENTS FORMING AS A SURFACE HIGH PRESSURE SYSTEM BUILDS
TO THE NORTH. ALTHOUGH LOCAL GUSTY WINDS WILL BE SEEN AREA WIDE
TODAY...THE STRONGEST WINDS WILL BE OVER ESMERALDA/CENTRAL NYE
COUNTY WHERE GUSTS TO NEAR 50 MPH MAY BE SEEN. THE CURRENT WIND
ADVISORY FOR TODAY REMAINS IN EFFECT. WILL NEED TO MONITOR THE WINDS
HOWEVER ACROSS NORTHERN INYO AND LINCOLN COUNTIES AS WELL AS THE
MOUNTAINS OF SOUTHERN NEVADA AS WINDS MAY APPROACH ADVISORY LEVELS
IN THESE AREAS TOO. EXPECT WINDS TO DECREASE ON WEDNESDAY AND
THURSDAY WITH LITTLE IMPACT ON THE CWA EITHER DAY.
TEMPERATURES WILL REMAIN BELOW NORMAL FOR TODAY...BUT WITH LESS
NORTHERLY FLOW AND INCREASING THICKNESS...TEMPERATURES WILL WARM TO
NEAR OR SLIGHTLY ABOVE NORMAL WEDNESDAY AND THURSDAY.
.LONG TERM...FRIDAY THROUGH MONDAY...ABOVE NORMAL TEMPERATURES AND
DRY CONDITIONS ARE FORECAST THROUGH THE EXTENDED...WITH A LARGE
RIDGE OF HIGH PRESSURE EXPECTED TO BE THE DOMINANT FEATURE FRIDAY
INTO NEXT WEEK. MODELS CONTINUE TO SHOW DIFFERENCES IN HANDLING AN
APPROACHING TROUGH LATE IN THE PERIOD...WITH THE OPERATIONAL GFS
STILL THE MOST PROGRESSIVE BRINGING A SOUTHERN STREAM TROUGH INTO
SOUTHERN CALIFORNIA BY SUNDAY MORNING...BUT THE ECMWF HAS STAYED
CONSISTENT IN DEVELOPING A CUTOFF LOW WELL OFFSHORE OVER THE WEEKEND
AND KEEPING THE LOW STATIONARY INTO THE MIDDLE OF NEXT WEEK. MINIMAL
CHANGE WAS NEEDED TO THE INHERITED FORECAST...OPTING TO LEAN TOWARDS
THE MORE CONSISTENT EC.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 10 AM TO 7 PM PST TODAY FOR NVZ014.
AZ...NONE.
CA...NONE.
&&
UPDATE...PIERCE
AVIATION...WOLCOTT
PREV DISCUSSION...JENSEN/KENNEDY
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 29, 5:55 AM PST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 AM PST TUE JAN 29 2013
AZZ001>003-036-CAZ519>527-NVZ015>022-300500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
555 AM PST TUE JAN 29 2013 /655 AM MST TUE JAN 29 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER LOCAL GUSTY
NORTH WINDS WILL BE SEEN ACROSS MUCH OF THE AREA TODAY INTO THIS
EVENING BEFORE DECREASING OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ014-300500-
ESMERALDA AND CENTRAL NYE COUNTY-
555 AM PST TUE JAN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY NORTH WINDS TO BETWEEN 40 AND 50 MPH ARE EXPECTED
BETWEEN 10 AM AND 7 PM TODAY. WINDS WILL THEN DECREASE DURING THE
REMAINDER OF THE EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Esmeralda/Central Nye
- When
- January 29, 10:45 AM PST to 4:30 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
The peak measured gust occurred 39 miles ENE of Beatty.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, January 29 to 30, 2013$1.6 million · EF2 · 28 events
- Tornadoes and Damaging Winds in Illinois, January 29, 20132 injured · $579,000 · EF2 · 24 events
- Tornadoes and Damaging Winds in Missouri, January 29, 2013$965,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 2013$790,000 · EF2 · 8 events
- Tornado and Damaging Winds in Louisiana, January 29 to 30, 2013$388,000 · EF2 · 8 events
- Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013$914,000 · EF1 · 23 events
- Tornadoes and Flooding in Missouri, January 29, 2013$415,000 · EF1 · 28 events
- Flash Flooding and Damaging Winds in Tennessee, January 29 to 30, 20137 injured · $135,000 · 96 kt wind · 10 events
- Winter Storm in Iowa, January 29 to 30, 2013$750,000 · 30 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 20131 injured · $573,000 · EF0 · 27 events
- Tornado and Hail in Oklahoma, January 29, 2013$266,000 · EF1 · 11 events
- Tornado and Flash Flood in Mississippi, January 29 to 30, 2013$175,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425490.